Tuesday, May 19, 2015

Appearance Of Rare Ketoacidosis Side Effect, In SGLT2 Diabetes Therapies, May Lead To Slight Sales Uptick For Merck's Januvia®/Janumet®

The effect, seen in only 20 patients thus far on SGLT2 therapy regimens, is quite rare. But when it appears, it is severe: life threatening -- without immediate intervention, comas have been reported.

These newer classes of drugs, called SGLT2 inhibitors, had to now been steadily eating in to Januvia®/Janumet® (sitagliptin) market share -- here in the US. I suspect this FDA warning will add mildly to Januvia's results in 2015. We shall see. [As the graphic at right notes, there is also a very rare side effect: pancreatitis risk -- associated (since 2013) with sitagliptin, to be fair.] Per WebMD, then -- a bit:

. . . .A certain class of type 2 diabetes drugs can lead to a life-threatening condition called ketoacidosis, the U.S. Food and Drug Administration warns.

These prescription drugs are called sodium-glucose cotransporter-2 (SGLT2) inhibitors and include canagliflozin, dapagliflozin and empagliflozin. They work by prompting the kidneys to remove sugar in the blood through urine. . . .

The drugs are sold under the brand names: Invokana (canagliflozin), Invokamet (canagliflozin and metformin), Farxiga (dapagliflozin), Xigduo XR (dapagliflozin and metformin extended-release), Jardiance (empagliflozin), Glyxambi (empagliflozin and linagliptin). . . .

The reality of all of it is that diabetes is a very serious disease, and each therapy choice will have pluses and minuses -- patient by patient. So, as I say -- I'd expect only a very mild uptick for Merck's Januvia here. Chilly and cloudy gray here. . . but onward, just the same -- life goes on.

No comments: